My mum has had an ischemic stroke. She is currently taking Warfarin, Bisoprolol, Ramipril, and Furosemide. Despite the Warfarin at 5 mg, her INR is 1.7 (that is outside the therapeutic range). She is 41 kg and age is 76. She is being encouraged by her doctor to change the anticoagulant. Please advise, given her age and weight and the most current research, which one would be best for her to move on to - Apixaban or Dabigatran. Which dose should she be on? Please give your reasons why. Thank you for your help with this.
Welcome to icliniq.com.
As per the history, it looks like it is getting difficult to manage with Warfarin. Warfarin is notorious in terms of interacting with many other drugs and thereby it is difficult to achieve the target therapeutic level. So, now newer oral anticoagulants are used with no need of monitoring and without any excess risk of bleeding as compared to Warfarin. There are various papers to confirm that newer oral anticoagulants (NOACs) are safe and effective compared to Warfarin.
So, once we decide that we are switching to NOACs, then we have to see which one is best out of them. For that also, there have been various studies done recently. When we compare, we see two things:
All the studies will mention these two facts while comparing the drugs. Most of them have quoted that Apixaban as equivalent to other drugs in terms of effectiveness (that is preventing the stroke) and better in terms of side effects (that is lesser risk of excess bleeding).
Regarding the dose, different studies have quoted 2.5 mg BD versus 5 mg BD. So, this will depend on your doctor and his experience with the dose commonly used in your country.
My suggestion is to move to newer oral anticoagulants with a slight inclination towards Apixaban based on the current data.
For more information consult a hematologist online --> https://www.icliniq.com/ask-a-doctor-online/hematologist
Was this answer helpful?|
She is being encouraged by her doctor to change the anticoagulant ... So, now newer oral anticoagulants are used with no need of monitoring and without any excess risk of bleeding as compared to Warfarin ... Read fullWhy is the pulmonary embolism patient having burning sensation in legs?
.. venous thrombosis) that is a blood clot in the legs does not cause burning sensation but causes swelling of the affected leg and you are already on blood thinners. I hope you INR (international normalized ratio) is within therapeutic range unless... Read fullWhat does my CT scan indicate?
Regarding your concern, I would explain that these CT scan findings indicate repeated small ischemic strokes related to uncontrolled high blood pressure ... Read full
Ask your health query to a doctor online?Ask a Hematologist Now